Missouri, 2007

Flash Flooding in Missouri, May 25, 2007

May 25, 2007 · NWS SGF · 3 events in 3 counties and zones

A narrow band of heavy showers and thunderstorms caused significant flooding to occur over southern Polk and northern Greene counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A narrow band of heavy showers and thunderstorms caused significant flooding to occur over southern Polk and northern Greene counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 25, 1:57 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 25, 1:57 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
257 PM CDT FRI MAY 25 2007

DISCUSSION...
A MOIST AIRMASS COMBINED WITH A ZONE OF BAROCLINICITY LAID OUT
ACROSS THE INTERSTATE 44 CORRIDOR TRIGGERED STRONG TO MARGINALLY
SEVERE CONVECTION ACROSS MUCH OF SOUTHERN MISSOURI THIS AFTERNOON.
THIS SITUATION MAY BECOME SOMEWHAT TYPICAL OVER THE NEXT SEVERAL
DAYS AS THE MOIST AIRMASS STICKS AROUND THROUGH MEMORIAL DAY
WEEKEND.  THE BAROCLINIC ZONE WILL TEND TO LIFT NORTH...AND BECOME
FRONTALYTICAL WITH TIME.  MAINLY AFTERNOON HEAT AND MOISTURE WILL BE
THE PREDOMINATE CAUSE OF SCATTERED SHOWERS AND THUNDERSTORMS...MORE
NUMEROUS DURING THE AFTERNOON HOURS THROUGH THE WEEKEND.

MEMORIAL DAY WEEKEND OUTDOORSMEN CAN EXPECT NORMAL TEMPERATURES FOR
THE TIME OF YEAR...WITH AFTERNOON READINGS WARMING INTO THE UPPER
70S AND LOWER 80S SATURDAY THROUGH MONDAY.  A MIX OF SUN AND
CLOUDS...WITH CLOUD COVER INCREASING THROUGH THE AFTERNOON
PERIODS...EVENTUALLY LEADING TO THE PREDICTED SCATTERED SHOWERS AND
THUNDERSTORMS.  ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED DUE
TO THE LIMITED AMOUNT OF SHEAR EXPECTED.  THE UPPER LEVELS OF THE
ATMOSPHERE IS QUITE SIMILAR TO LATE JUNE...WITH THE MAIN BELT OF
WESTERLIES POSITIONED WELL NORTH OF THE OZARKS.  ISOLATED DOWNBURSTS
WILL BE POSSIBLE WITH A FEW OF THE STRONGER STORMS...BUT
ULTIMATELY...WEEKEND BOATERS AND OUTDOORSMEN SHOULD BE MORE AWARE OF
CLOUD TO GROUND LIGHTNING.

SIGNIFICANT DIFFERENCES WERE NOTED WITHIN MEDIUM RANGE MODELS
HEADING INTO NEXT WEEK.  THE GFS SUGGESTS THAT A MID LATITUDE
CYCLONE WILL DEEPEN INTO THE NORTHERN PLAINS...POTENTIALLY BRINGING
A COUPLE OF SHORTWAVES INTO THE REGION.  DUE TO THE UNCERTAINTY IN
NEXT WEEKENDS PRECIPITATION FORECAST...NWS AREA OFFICES ALL AGREED
TO KEEP SLIGHT TO LOW END CHANCES GOING IN EVERY PERIOD FROM TUESDAY
- THURSDAY OF NEXT WEEK.

AS FAR AS TEMPERATURES ARE CONCERNED...MODELS SUGGEST THAT
TEMPERATURES WILL NOT VARY A WHOLE LOT.  LOWER 80S ON AN AFTERNOON
BASIS WHILE OVERNIGHT LOWS IN THE 60S IS A GOOD BET FOR NEXT WEEK.

CRAMER

&&

.AVIATION...
FOR THE 18Z KSGF/KJLN TAFS...CARRIED VICINITY THUNDER THROUGH THE
AFTERNOON AS SCATTERED STORMS CONTINUE TO FIRE ALONG SLOWLY LIFTING
WARM FRONT ALONG THE INTERSTATE 44 CORRIDOR. ONCE AFTERNOON HEATING
CEASES...WILL CARRY ONLY BROKEN VFR CEILINGS AND LIGHT SOUTH TO
SOUTHEAST WINDS. WILL NEED TO MONITOR 1000-2000 FOOT WINDS FOR WIND
SHEAR TONIGHT.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 25, 3:50 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
450 PM CDT FRI MAY 25 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-261815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
450 PM CDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

 SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING DOWNBURST WINDS IN
 EXCESS OF 60 MPH...UP TO NICKEL SIZE HAIL...ALONG WITH CLOUD TO
 GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

 SCATTERED THUNDERSTORMS WILL OCCUR OVER AREAS OF EXTREME SOUTHEAST
 KANSAS AND THE MISSOURI OZARKS THROUGH THIS EVENING.

  DISCUSSION:

 A MOIST AIRMASS IN PLACE WILL CONTINUE TO INTERACT WITH A STALLED
 OUT  FRONTAL BOUNDARY POSITIONED SLIGHTLY NORTH OF THE INTERSTATE
 44 CORRIDOR. THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THIS
 REGION.  A FEW OF THE STRONGER STORMS WILL LIKELY PRODUCE DOWNBURST
 WINDS IN  EXCESS OF 60 MPH AND NICKEL SIZE HAIL. ISOLATED AREAS OF
 FLASH FLOODING WILL LIKELY OCCUR THIS AFTERNOON...ESPECIALLY OVER
 ANY LOCATIONS THAT EXPERIENCE SLOW MOVING OR TRAINING THUNDERSTORMS.
 THE THUNDERSTORMS WILL BEGIN TO DIMINISH IN INTENSITY AND
 COVERAGE AFTER SUNSET WITH DIMINISHING INSTABILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ON
 SATURDAY THROUGH THE MEMORIAL DAY WEEKEND AS THE FRONT BEGINS TO
 LIFT NORTHWARD INTO CENTRAL AND NORTHERN MISSOURI. HEAVY RAINFALL
 AND LOCALIZED  FLOODING WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL
 MISSOURI SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/CRAMER

In the hours before

Special weather statement, May 25, 12:56 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
156 PM CDT FRI MAY 25 2007

MOZ079-080-251945-
POLK MO-DALLAS MO-
156 PM CDT FRI MAY 25 2007

...SIGNIFICANT WEATHER ALERT FOR DALLAS AND POLK COUNTIES UNTIL 245
PM CDT...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF BUFFALO TO 6 MILES NORTH OF PLEASANT HOPE TO 5 MILES NORTHWEST OF
WALNUT GROVE...MOVING NORTHEAST AT 20 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

TERRY
Special weather statement, May 25, 1:43 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 PM CDT FRI MAY 25 2007

MOZ068-069-078>080-252015-
POLK MO-CEDAR MO-DALLAS MO-HICKORY MO-CAMDEN MO-
243 PM CDT FRI MAY 25 2007

...SIGNIFICANT WEATHER ALERT FOR CAMDEN...CEDAR...DALLAS...HICKORY
AND POLK COUNTIES UNTIL 315 PM CDT...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM URBANA TO 7 MILES
NORTH OF BOLIVAR TO 9 MILES SOUTH OF STOCKTON...MOVING NORTH AT 15
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

TERRY
Special weather statement, May 25, 1:58 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CDT FRI MAY 25 2007

MOZ092-096-252030-
WRIGHT MO-DOUGLAS MO-
258 PM CDT FRI MAY 25 2007

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS AND WRIGHT COUNTIES UNTIL
330 PM CDT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF AVA...MOVING NORTHEAST AT 15
MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

TERRY
Special weather statement, May 25, 3:10 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 PM CDT FRI MAY 25 2007

MOZ081-082-092-252200-
WRIGHT MO-TEXAS MO-LACLEDE MO-
410 PM CDT FRI MAY 25 2007

...SIGNIFICANT WEATHER ALERT FOR LACLEDE...TEXAS AND WRIGHT COUNTIES
UNTIL 500 PM CDT...

AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF HARTVILLE...OR 20 MILES
NORTH OF MOUNTAIN GROVE...MOVING NORTHEAST AT 10 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

TERRY
Special weather statement, May 25, 3:39 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 PM CDT FRI MAY 25 2007

KSZ101-MOZ077-088-252215-
CHEROKEE KS-JASPER MO-BARTON MO-
439 PM CDT FRI MAY 25 2007

...SIGNIFICANT WEATHER ALERT FOR BARTON...CHEROKEE AND JASPER
COUNTIES UNTIL 515 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAMAR TO 6 MILES
NORTHWEST OF CARL JUNCTION...OR ALONG A LINE EXTENDING FROM LAMAR TO
9 MILES SOUTHEAST OF WEIR...MOVING NORTHEAST AT 15 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

TERRY
Special weather statement, May 25, 3:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI MAY 25 2007

MOZ070-071-083-252230-
PULASKI MO-PHELPS MO-DENT MO-
443 PM CDT FRI MAY 25 2007

...SIGNIFICANT WEATHER ALERT FOR DENT...PHELPS AND PULASKI COUNTIES
UNTIL 530 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
FORT LEONARD WOOD TO 11 MILES WEST OF BUNKER...MOVING NORTH AT 20
MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

TERRY

The radar

The Springfield radar (KSGF), 28 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Polk

When
May 25, 4:00 PM CST to 11:00 PM CST
Where
Polk County, 0.88 mi SE of Pleasant Hope
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.460, -93.270

A narrow band of heavy thunderstorms trained over southern Polk County. Significant flooding occurred along the Pomme De Terre River near Pleasant Hope. One house experienced water damage from the flooding.

Flash Flood, Jasper

When
May 25, 5:00 PM CST to 10:00 PM CST
Where
Jasper County, 1.77 mi NE of Asbury
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.300, -94.600

Isolated flash flooding occurred over County Road 300 near Waco.

Flash Flood, Greene

When
May 25, 6:30 PM CST to 10:00 PM CST
Where
Greene County, 2.2 mi W of Fair Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.380, -93.190

Numerous roads across northern Greene County experienced signficant flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31238, 31239, 31240.